Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 4, NWS Greenville-Spartanburg, SC

January 18, 1996McDowell County, Mitchell County, Yancey County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 18, 1996, 11:33 PM EST for McDowell County, Mitchell County, Yancey County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 1996, 11:33 PM EST (04:33 UTC)
Expired
Jan 19, 1996, 3:00 AM EST
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties McDowell County, NC, Mitchell County, NC, Yancey County, NC

The radar

The Greer radar (KGSP), 109 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1996-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1996-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 190436
FFWGSP
NCC111-121-199-190800-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1133 PM EST THU JAN 18 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  300 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...MCDOWELL COUNTY...MITCHELL COUNTY...YANCEY COUNTY
 
FLOODING HAS BEEN REPORTED IN MITCHELL COUNTY WITH SOME EVACUATIONS
STARTING. FLOODING IS LIKELY TO BEGIN SOON IN YANCEY AND MCDOWELL. SOME
MUDSLIDES HAVE BEEN REPORTED IN MCDOWELL COUNTY.
 
PERIODS OF ADDITIONAL HEAVY RAIN WILL OCCUR THROUGH THE NIGHT.  IN
ADDITION TO THE FLOODING...HIGH WINDS WILL CONTINUE AND CAUSE DAMAGE
THROUGH THE NIGHT.
 
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
 
W. JONES/GSP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 8:47 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jan 18, 8:47 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
845 PM EST WED JAN 17 1996

ATL/RDU: NEED TO CONSIDER HIGH WIND WARNING MOUNTAINS.

DISC: KGSP WSR88-D SHOWING 50 KNOTS OF INBOUND AS LOW AS 4000 FT IN
NE GA AND SOUTHERN UPSTATE. REPORT FROM FLAT TOP MT EAST OF AVL HAD
WINDS 1522G48 AT 730 PM...WITH 72 KNOT GUST AT 830 PM (STRONGEST
FROM SE IN 20 YEARS)...WINDS INCREASING AND ROOF CREAKING.

JAT

In the hours before

Local storm report, Jan 18, 9:20 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
920 PM EST THU JAN 18 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
905 PM     N OF PICKENS HIGHWAY 11   SC   WIND DAMAGE
11/11/95   PICKENS                        OFFICER REPORTED TREES
                                          BLOWN DOWN - TIME
                                          ESTIMATED

WAJ
Local storm report, Jan 18, 9:21 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
920 PM EST THU JAN 18 1996

TIME (EST) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....
905 PM     N OF PICKENS HIGHWAY 11   SC   WIND DAMAGE
11/11/95   PICKENS                        OFFICER REPORTED TREES
                                          BLOWN DOWN - TIME
                                          ESTIMATED

WAJ

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 10:42 PM ESTFlash Flood WarningGSPBuncombe, Henderson4 hr
Jan 18, 11:57 PM ESTFlash Flood WarningGSPHaywood, Jackson, Transylvania4 hr
Jan 18, 11:57 PM ESTFlash Flood WarningGSPMacon4 hr
Jan 19, 2:38 AM ESTSevere Thunderstorm WarningGSPCleveland52 min
Jan 19, 3:33 AM ESTFlash Flood WarningGSPBurke3 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.